Indiana, 2003Tornado and Flash Flood in Indiana, July 20 to 21, 2003
July 20 to 21, 2003 · NWS IWX · 8 events in 6 counties and zones
5 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 3:00 PM EST, 8 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 3:00 PM EST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN JUL 20 2003
FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY...
THE ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON BUT AS OF YET
ONLY ONE STORM HAS FIRED UP IN OUR NORTHEAST. THE FUEL IS THERE BUT
AS OF YET NOTHING TO KICK OF A BUNCH OF STORMS. LAPS CAPE FROM 600
IN OUR NORTHEAST TO 3000 IN OUR SOUTHWEST AND LI RANGING FROM -2 TO
-5. THERE WAS SOME ROTATION IN THAT ONE STORM BUT LARGE HAIL AND
DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS INTO THE EVENING.
OVERNIGHT A LOW PRESSURE CENTER AND COLD FRONT WILL BE MOVING
THROUGH THE CWA GIVING US A VERY GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS. FWC AND MAV ARE SHOWING 1 TO 2 INCHES FOR OVERNIGHT
AND 60 TO 80 POP. WITH ONGOING INSTABILITY AND A STRONG INDICATION
FOR STORMS TONIGHT KEPT CATEGORICAL POPS FOR TONIGHT. THE COLD FRONT
WILL BE MOVING SOUTHEASTWARD OF THE CWA LATE TOMORROW CONTINUING A
CHANCE FOR STORMS DURING THE DAY MONDAY. THE GREATER CHANCE SHOULD
BE TONIGHT AHEAD AND ALONG THE COLD FRONT. MAV IS SHOWING 30 TO 50
POP FOR MONDAY WITH A 60 POP AT AOH AND FWC IS SHOWING 50 TO 70 POP.
BUFKIT INDICIES ARE SHOWING A GREATER CHANCE FOR TONIGHT THAN DURING
THE DAY MONDAY. AGREE WITH THIS AS AM THINKING THAT THE GREATEST
INSTABILITY APPEARS TO BE AHEAD AND ALONG THE FRONT. WE WILL ALSO BE
ON THE RIGHT REAR OF A JET STREAK TONIGHT. THEN FOR TUESDAY JUST
EXPECTING RAIN SHOWERS AS MODELS ARE STILL SHOWING SOME INSTABILITY
AND LIFT WITH SUFFICIENT MOISTURE IN THE ATMOSPHERE AS A SHORTWAVE
MOVES THROUGH. FOR TUESDAY NIGHT GFS IS PROJECTING A LOW PRESSURE
CENTER TO MOVE NORTHEASTWARD THROUGH TENNESSEE AND KENTUCKY AND THEN
TO PENNSYLVANIA BY LATE WENESDAY. THIS COULD GIVE OUR EASTERN
COUNTIES A CHANCE ON WEDNESDAY.
FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY...
NO MAJOR CHANGES TO THIS FORECAST PERIOD. TEMPERATURES ARE EXPECTED
TO BE AROUND NORMAL.
.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
LOTHAMER/LASHLEY
Hazardous weather outlook, Jul 20, 11:39 AM EST, 11 hours 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210915-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1139 AM EST SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST
OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME
OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS. AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA
TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING
SOUTHEAST ACROSS THE AREA. SEVERE STORMS ARE AGAIN POSSIBLE.
DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES
INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAIN WILL
LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE
THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE
RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE
ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS
OF NORTHEAST INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA
TO ARCHBOLD OHIO.
ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY
CAUSING THUNDERSTORMS AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR
BOTH.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 20, 8:03 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0803 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0750 PM 3 N ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYLocal storm report, Jul 20, 8:17 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0817 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM 5 W EDWARDSBURG MI WIND DAMAGE
07/20/03 CASS POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYLocal storm report, Jul 20, 8:44 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0844 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM CONSTANTINE MI WIND DAMAGE
07/20/03 ST. JOSEPH LARGE TREE DOWN. BLOCKING
ROAD. REPORTED BY 911
DISPATCH.
WAMSLEYLocal storm report, Jul 20, 9:35 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0935 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM 1 NW STURGIS MI WIND DAMAGE
07/20/03 ST. JOSEPH POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYLocal storm report, Jul 20, 9:37 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0937 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM 1 NW STURGIS MI WIND DAMAGE
07/20/03 ST. JOSEPH POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
0816 PM CONSTANTINE MI WIND DAMAGE
07/20/03 ST. JOSEPH LARGE TREE DOWN. BLOCKING
ROAD. REPORTED BY 911
DISPATCH.
0800 PM ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0750 PM 3 N ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0739 PM 5 W EDWARDSBURG MI WIND DAMAGE
07/20/03 CASS POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
0715 PM NEW CARLISLE IN WIND DAMAGE
07/20/03 ST. JOSEPH NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY FIRE DEPARTMENT.
0652 PM 7 N KINGSFORD HEIGHTS IN WIND DAMAGE
07/20/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0645 PM MICHIGAN CITY IN WIND DAMAGE
07/20/03 LA PORTE TREE FELL ON HOUSE. BRANCH
12 INCHES IN DIAMETER INTO
HOUSE. REPORTED BY 911
DISPATCH.
0645 PM MICHIGAN CITY IN WIND DAMAGE
07/20/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYLocal storm report, Jul 20, 10:55 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1055 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM NILES MI WIND DAMAGE
07/20/03 BERRIEN LARGE TREE LIMBS DOWN.
REPORTED BY SHERRIFS
DEPARTMENT.
1030 PM BUCHANAN MI WIND DAMAGE
07/20/03 BERRIEN LARGE TREE LIMBS DOWN.
REPORTED BY SHERRIFS
DEPARTMENT.
WAMSLEYEvent by event
5 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Elkhart
- When
- July 20, 11:30 PM EST
- Where
- Elkhart County, 2 mi S of Elkhart
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.650, -85.967
Law enforcement reported trees and power lines down in Elkhart.
Hail, Marshall
- When
- July 21, 12:20 AM EST
- Where
- Marshall County, Plymouth
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.350, -86.317
Thunderstorm Wind, Allen
- When
- July 21, 1:33 AM EST
- Where
- Allen County, 3 mi E of Ft Wayne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.067, -85.083
Law enforcement reported trees down east of Fort Wayne.
Thunderstorm Wind, White
- When
- July 21, 1:40 AM EST
- Where
- White County, Buffalo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.883, -86.733
Law enforcement reported trees down in Buffalo.
Tornado, Cass
- When
- July 21, 3:15 AM EST to 3:19 AM EST
- Where
- Cass County, 2 mi SW of Twelve Mile
- Rating
- F0
- Path length
- 2 mi
- Path width
- 100 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.850, -86.250
Emergency management reported a brief F0 tornado touched down 2 miles southwest of Twelve Mile and lifted near Twelve Mile. F0 damage was to trees and corn fields.
Thunderstorm Wind, Miami
- When
- July 21, 3:28 AM EST
- Where
- Miami County, Macy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.967, -86.133
Emergency management reported trees and power lines down in Macy.
Thunderstorm Wind, Miami
- When
- July 21, 3:33 AM EST
- Where
- Miami County, Mexico
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.817, -86.117
Emergency management reported trees and power lines down in Mexico.
Flash Flood, Allen
- When
- July 21, 5:00 AM EST to 8:00 AM EST
- Where
- Allen County, Ft Wayne
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.091, -85.067 (the zone’s center; the record gives no point)
Over 4 inches of rain fell in the Spy Run creek basin in 2 to 3 hours bringing Spy Run out of its banks. Sandbagging was required to protect homes along the creek but major damage was averted. Numerous streets and intersections across Fort Wayne were flooded and some roads closed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event